An 11-year-old male developed systemic calciphylaxis during induction therapy for acute lymphoblastic leukemia. His predisposing conditions were hypercalcemia, supplements for pamidronate-induced hypocalcemia and hypophosphatemia and renal insufficiency. He died of cardiorespiratory arrest on the 20th day of induction treatment. Autopsy revealed extensive calcium deposits in the heart, lungs and kidneys. He had diffused alveolar damage, acute tubular necrosis, chronic pancreatitis and marked hepatic steatosis. Systemic calcium deposition may progress rapidly in children with hypercalcemia of malignancy. Since Pamidronate reduces mineral resorption from tissues, calcium and phosphate replacements increase systemic mineral deposits. Thus, mineral supplements should be considered only to combat symptoms.
|Number of pages||3|
|Journal||Pediatric Blood and Cancer|
|Publication status||Published - Oct 2008|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health